MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ION; CATHETER

INTUITIVE SURGICAL, INC ION; CATHETER
Model Number 490305-21
Medical Device Problem Code Explosion (4006)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/17/2026
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) did not receive the da vinci product with an alleged issue to perform failure analysis.
 
Event or Problem Description
It was reported that during an ion endoluminal lung biopsy, the fully articulating catheter reportedly exploded during the blowing step.The procedure was completed with no patient harm, adverse outcome or injury, and with a delay of less than 15 minutes.No fragment fell into the patient.
 
Event or Problem Description
Refer to h11 for follow-up information.
 
Additional Manufacturer Narrative
Intuitive followed up and obtained additional information.The ¿explosion¿ occurred during reprocessing during the step under pressure.There was a leak which caused some fluid to come out.Did not happen during a case.There was no harm to anyone.A review of the provided image was performed by an intuitive surgical, inc.(isi) sr clinical developer engineer ion.The following additional information was provided: it was confirmed that this indicates it happened during an air leak test.Logs show that it was not installed on any date, so likely out of box failure.
 
Event or Problem Description
Refer to h11 for follow-up information.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) did receive the da vinci product with an alleged issue to perform failure analysis.The catheter was found to have broken housing.Upon visual inspection, part of the housing cover near the tool channel connector was found to be broken.The chassis (housing base) was also found broken, with detached pieces not returned with the device.The shaft within the housing cover is intact and shows no external damage.Also, the zibra scope was used to inspect the shaft interior, and no damage was found along the shaft.The catheter was returned with 0 life remaining.The catheter was found to have an air leak test failure.The catheter was properly secured into an in-house reprocessing cover, and the in-house leak tester and leak test adapter were free of damage.However, the air pressure on the leak tester only reached 34 mmhg, falling short of the required range of 140 to 180 mmhg.The catheter with a broken housing could not proceed with the air leak test due to being unable to reach the required pressure range.The catheter failed the air leak tested in-house, with a low maximum pressure observed.The explosion during the blowing step in the field is most likely caused by using compressed air at a high psi while the catheter is installed in a reprocessing cover, with the air nozzle of the compressed air contacting the reprocessing cover leak test port.The catheter was found to have a sensor connector issue.Upon visual inspection, the sensor connector was found broken, with cracks on the side, and the auto shutter adapter was partially attached.The catheter passed the electrical continuity test with the multimeter and passed the full continuity leak test with the continuity bath twice.Further visual inspections found no corroded wcm pca, and no fluid intrusion inside the tool channel or sensor connector.Manually rotated the input disks until the tip articulates, and all were returning to their home position upon release with no friction.The fiber surface was inspected with an exfo scope and found a few particles on the ferrule region, but the middle is relatively clean.The probable root cause is attributed to damage during use or reprocessing.Damage can result from mechanical impact, such as an accidental drop of the instrument.Improper cleaning during reprocessing, such as prolonged exposure of the instrument to harsh cleaning agents, can lead to cracking and subsequent breakage.This issue can be resolved by using an alternate instrument to complete the procedure.Intuitive followed up and obtained additional information.According to the report sent by the operator in charge when the catheter broke, it happened during the drying phase, after disinfection.No damage was observed before.However, they had a leak test issue on a catheter from the same batch (rma #33035281) when they went there on march 18th to investigate, also involving the housing of the catheter, with a leak between the housing and the base.The leak test cap was open in the image when the customer mentioned it was closed during the drying process.Incident report was provided.Full articulated ion lung catheter.Brand new device, never used in clinical conditions.2 consecutive full cycles.The reprocessing was carried out manually at the bench, in accordance with the practices in force in the department.The manipulations were carried out in accordance with the usual procedures, without any particular event or abnormal mechanical stress.Leak test was performed.Connection of the catheter to the dedicated test system.Air injection through the unit to verify integrity.Result was compliant test, no leaks detected.Complete immersion of the catheter in a tank containing approximately 15 liters of detergent solution (with three caps of aniosyme product).Distal cap correctly positioned and screwed in.Performing a complete swab of the internal channels.Sequence involved first wash, first rinse, second lavage and second rinse.Drying was performed via air gun.Insufflation was carried out without direct contact with the orifice, maintaining a slight distance for hygiene and safety reasons.Abrupt rupture of the catheter has occurred.The incident featured a sudden burst with opening over several areas.The rupture appears to have occurred from the inside out, accompanied by a loud noise.The device remained handled according to normal practices and did not experience any unusual shock or stress.New and never used before device.All pre-tests were compliant.Incident occurring exclusively during air drying.
 
Additional Manufacturer Narrative
The catheter was returned with all 8 lives remaining.Intuitive received a video clip related to the alleged complaint.A review of the video clip was conducted by failure analysis engineer.The following additional information was provided: catheter 490305-21; m14251102-0036 had pfa completed on 02 june 2026 and was found to have a broken housing.
 
Event or Problem Description
Refer to h11 for follow-up information.

Brand Name
ION
Common Device Name
CATHETER
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 95051
4085232100
MDR Report Key24927888
Report Number2955842-2026-22120
Device Sequence Number10728114
Product Code EOQ
UDI-Device Identifier00886874124796
UDI-Public(01)00886874124796(11)251030(10)M14251102
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K212048
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 06/26/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number490305-21
Device Catalogue Number490305
Device Lot NumberM14251102 0036
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 03/25/2026
Supplement Date Received by Manufacturer04/28/2026
05/11/2026
06/03/2026
Initial Report FDA Received Date04/20/2026
Supplement Report FDA Received Date05/20/2026
06/03/2026
06/26/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/30/2025
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ION ENDOLUMINAL SYSTEM
Patient SexUnknown